News

Actions

CA woman blames Tamiflu for daughter's hallucinations

Posted at 11:46 AM, Jan 26, 2018
and last updated 2018-01-26 11:46:35-05

PLEASANTON, CA (KRON/CNN) - A California woman says her 15-year-old daughter started hallucinating shortly after taking Tamiflu, a common medication given to flu patients.

"I would say this was a psychotic episode type hallucinations. It was very scary and very real to her. She just was crying and was saying she was seeing things in the room and that the room was closing in on her," said Nora, who asked us to not use her last name to provide privacy for her daughter.

Nora is a mother of three living in Pleasanton, CA.

"I didn't know how to stop it and I grabbed her and I just tried to hold her and just tried to snap her out of it and I almost called 911 because it was something I never -- it was almost like somebody who was schizophrenic," Nora explained.

Nora asked us not to show the face or use the name of her 15-year-old daughter.

She recently picked up the flu.

A pediatric doctor prescribed the anti-viral medicine Tamiflu.

Nora says her daughter took two doses of Tamiflu. On the second night, she had two episodes of shaking, crying, seeing things and acting hysterical.

"I was freaking out so much that my grandmother told me I was dreaming. But whenever it happened the second time, when I was with my mom, I knew for a fact my eyes were open because my mom was right there next to me, and I just don't want anybody to have to go through it. It was really uncomfortable," the child explained.

Nora did get her daughter to calm down and sleep that night.

She immediately made her stop taking Tamiflu.

Nora says daughter continued to suffer from the flu for four more days but did not have any more hallucinations or scary incidents.

Nora is confident it was the Tamiflu that caused her daughter's bad experience and believes she may have hurt herself if she was alone.

Nora wants parents to be cautious if their children are taking Tamiflu.

"I would definitely monitor them and not leave them alone. And as soon as you see that your child is not acting their normal self, then I would stop the medication right away," she said.

It's best to bring up any unusual symptoms or side effects to your doctor.

Copyright 2018 KRON via CNN. All rights reserved.